Hail, Sampson
- When
- March 31, 3:25 PM EST
- Where
- Sampson County, 0.85 mi ESE of Halls Store
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.114, -78.537
Penny size hail was reported at the intersection of Dunn Road and High House Road.
An area of showers and some storms over eastern Tennessee and western North Carolina moved eastward into the central and eastern North Carolina by the evening hours ahead of a strong cold front. A few storms became strong to severe with penny to quarter size hail being reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
An area of showers and some storms over eastern Tennessee and western North Carolina moved eastward into the central and eastern North Carolina by the evening hours ahead of a strong cold front. A few storms became strong to severe with penny to quarter size hail being reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 31, 2:45 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 345 PM EDT Wed Mar 31 2021 .SYNOPSIS... A cold front will move southeast across the region this evening and overnight. Behind the front, strong and cold high pressure will build into the area of the Thursday and Friday with subfreezing temperatures at night. The high will shift east and temperatures will moderate during the weekend into upcoming work week. && .NEAR TERM /THROUGH TONIGHT/... As of 300 PM Wednesday... Marginal Risk to Slight Risk of severe thunderstorms through this evening... A cold front is currently moving east across the NC/TN border, with radar depicting an area of showers ahead of the front. Additional support for shower and thunderstorm develop remains aloft as an upper-level trough digs across the region through tonight. Warm and moist air has advected into eastern portions of the region today, with temperatures in the upper 70s and dew point temps in the mid to upper 60s. The line of showers currently moving east out of the Triad is expected to strengthen as it makes it's way across an area of higher MLCAPE and lower-level lapse rates. Clusters of storms have already developed in the warm sector ahead of the line of showers. Deep layer shear will be sufficient enough for the possibility of damaging wind gusts in strong to severe thunderstorms that develop. SPC currently has most of the NW in a Marginal Risk for severe storms, with areas to the SE in a Slight Risk. Precipitable water values are around 1.5 inches across the SE half of the region, and any stronger storms and showers that develop could generate some local flooding. Breezy southeasterly winds will continue ahead of the front, with gusts to 25 mph possible. The threat of severe weather will end from west to east by late evening, however the possibility of showers will continue overnight as the cold front moves across the region. Northwesterly winds will increase behind the front, with 15-25 mph gusts possible. Lows overnight will range from the upper 30s NW to the upper 40s SE. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 300 PM Wednesday... Freeze Watch for all of Central NC Thursday Night through Friday Morning... Cold surface high pressure will build into the Great Lakes Region on Thursday, and a tight pressure gradient will continue gusty northwesterly winds throughout the day, with gusts to 30 mph possible. Skies will become partly cloudy behind the front, however cold air advection will drop our above normal high temperatures back to below normal, with highs ranging from the upper 40s NW to mid 50s SE. A very dry airmass will advect into the region, and help dewpoint temperatures lower into the teens across the region Thursday night. Winds will become light Thursday night, and radiational cooling will help lows dip into the upper 20s NW and low 30s SE. Since Friday morning is now in early April and the growing season has begun, a Freeze Watch has been issued for all of central NC for Thursday night through Friday morning. Areas where winds linger should have higher temperatures, however most locations should dip to at or below freezing. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 225 PM Wednesday... An anomalously strong upper level trough will move off the mid- Atlantic coast after daybreak Friday with heights down to 530dm across the Hudson Valley. The trough will slowly shift offshore and become negatively tilted through the weekend as a northwest flow aloft persists across the Carolinas and Virginia. After some morning strato-cumulus clouds, cold and dry advection will result in sunshine for a chilly and breezy day on Friday with highs in the upper 40s to lower 50s which is about 17 to 21 degrees below normal. Gusty northwest winds up to 20 to 25 mph along with RH values in the 20 to 25% range may result in some adverse fire weather conditions for Friday. Low level thickness values will range in the 1260s on Friday night with Saturday morning lows in the the mid 20s to around 30, resulting in a second night of a freeze risk to tender vegetation. Clear skies and increasing heights will result in a notable warming trend for Saturday and Sunday with daytime highs warming 8 to 10 degrees each day. Highs on Saturday will range in the upper 50s to around 60 and highs on Sunday in the upper 60s to lower 70s, very close to perhaps a degree or two above normal. Ridging across the Midwest will gradually shift east during the first few days of the upcoming work week. As the ridge axis moves into the Mississippi Valley on Tuesday and the southern Appalachians on Wednesday, expect an increase in high cloudiness and a further moderation in temperatures, Highs on Monday will range in the lower 70s with highs on Wednesday in the mid 70s to around 80. -Blaes && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 201 PM Wednesday... LIFR/IFR conditions across the Triad and MVFR/VFR conditions at all other TAF sites to start the period. Latest high-resolution guidance has come in better agreement in regards to showers and thunderstorms moving into RDU/FAY/RWI, roughly between 21 and 02Z, with some potentially being severe. Only have VCTS over the Triad given lack of instability there. Light rain showers and MVFR/IFR ceilings expected after storms move out tonight with approach of a cold front. Some low CIGs/VIS are possible at most sites prior to the frontal passage and have IFR conditions to cover this potential. Northwest winds become breezy with the frontal passage of 25-30 kt, with VFR conditions taking over toward the latter part of the TAF period. Outlook: Breezy northwest winds persist Thursday between 20 and 30 knots. VFR conditions will be in place from Thursday through Monday. && .RAH WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late Thursday night through Friday morning for NCZ007>011-021>028-038>043-073>078-083>086-088-089. && SYNOPSIS...Blaes NEAR TERM...JJT SHORT TERM...JJT LONG TERM...Blaes AVIATION...Kren/JJT
Hazardous Weather Outlook National Weather Service Raleigh NC 238 PM EDT Wed Mar 31 2021 NCZ007-021>023-038-011845- Person-Forsyth-Guilford-Alamance-Davidson- 238 PM EDT Wed Mar 31 2021 ...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a Marginal Risk of severe thunderstorms this afternoon into the early evening as a strong cold front moves into the region. The main threat is locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch late Thursday night through Friday morning. Much colder air will blow in behind the cold front Thursday into Friday. Sub-freezing low temperatures are likely both Thursday night and Friday night when lows should be in the 20s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ008>011-024>028-039>043-073>078-083>086-088-089-011845- Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe- Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee- Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 238 PM EDT Wed Mar 31 2021 ...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. There is a Slight Risk of severe thunderstorms this afternoon into the early evening as a strong cold front moves into the region. The main threat is locally damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch late Thursday night through Friday morning. Much colder air will blow in behind the cold front Thursday into Friday. Sub-freezing low temperatures are likely both Thursday night and Friday night when lows should be in the 20s. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Raleigh NC
310 PM EDT Wed Mar 31 2021
NCZ010-011-026>028-041>043-312015-
Edgecombe NC-Nash NC-Johnston NC-Franklin NC-Warren NC-Wake NC-
Halifax NC-Wilson NC-
310 PM EDT Wed Mar 31 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN WARREN...NASH...NORTHWESTERN EDGECOMBE...HALIFAX...
NORTHEASTERN WAKE...WEST CENTRAL WILSON...NORTHEASTERN JOHNSTON AND
FRANKLIN COUNTIES UNTIL 415 PM EDT...
At 309 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms 8 miles northeast of Bunn, or 10 miles west of
Nashville, moving northeast at 30 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Rocky Mount, Roanoke Rapids, Nashville, Louisburg, Halifax, Zebulon,
Dortches, Littleton, Bailey and Bunn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3651 7790 3650 7782 3648 7775 3638 7755
3634 7759 3631 7756 3631 7750 3632 7744
3629 7741 3626 7740 3566 7820 3590 7847
3621 7834 3655 7794 3654 7790
TIME...MOT...LOC 1909Z 234DEG 35KT 3603 7813
AK/JJTSpecial Weather Statement
National Weather Service Raleigh NC
319 PM EDT Wed Mar 31 2021
NCZ007>010-022>025-039-040-074-312015-
Guilford NC-Chatham NC-Vance NC-Durham NC-Alamance NC-Randolph NC-
Warren NC-Person NC-Granville NC-Orange NC-Montgomery NC-
319 PM EDT Wed Mar 31 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALAMANCE...SOUTHERN
PERSON...VANCE...NORTHWESTERN WARREN...ORANGE...GRANVILLE...NORTH
CENTRAL MONTGOMERY...RANDOLPH...SOUTHEASTERN GUILFORD...DURHAM AND
NORTHERN CHATHAM COUNTIES UNTIL 415 PM EDT...
At 319 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 10 miles south of Virgilina
to 9 miles north of Troy. Movement was northeast at 40 mph.
Wind gusts up to 40 mph will be possible with these storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Durham, Chapel Hill, Burlington, Asheboro, Henderson, Graham, Oxford,
Roxboro, Hillsborough and Creedmoor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3654 7806 3606 7864 3607 7875 3603 7875
3601 7870 3569 7917 3551 7977 3540 8003
3564 8004 3624 7922 3624 7915 3629 7915
3646 7892 3654 7864
TIME...MOT...LOC 1919Z 242DEG 36KT 3640 7879 3549 7994
AK/DLSpecial Weather Statement
National Weather Service Raleigh NC
416 PM EDT Wed Mar 31 2021
NCZ008>011-026-027-312115-
Nash NC-Franklin NC-Vance NC-Warren NC-Halifax NC-Granville NC-
416 PM EDT Wed Mar 31 2021
...A LINE OF HEAVY RAIN SHOWERS WILL AFFECT SOUTHERN VANCE...
WARREN...NORTH CENTRAL NASH...SOUTHEASTERN GRANVILLE...NORTHWESTERN
HALIFAX AND NORTHERN FRANKLIN COUNTIES UNTIL 515 PM EDT...
At 415 PM EDT, Doppler radar was tracking a line of heavy rain
showers along a line extending from 6 miles north of Norlina to near
Creedmoor. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Roanoke Rapids, Henderson, Creedmoor, Louisburg, Warrenton,
Franklinton, Norlina, Littleton, Kittrell and Middleburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3651 7790 3650 7782 3648 7776 3649 7771
3647 7764 3645 7763 3611 7801 3604 7861
3608 7869 3607 7876 3655 7823 3654 7790
TIME...MOT...LOC 2015Z 257DEG 31KT 3654 7821 3608 7871
GreenSpecial Weather Statement
National Weather Service Raleigh NC
418 PM EDT Wed Mar 31 2021
NCZ024-025-040-041-075>077-312115-
Lee NC-Chatham NC-Durham NC-Harnett NC-Wake NC-Orange NC-Moore NC-
418 PM EDT Wed Mar 31 2021
...A LINE OF HEAVY RAIN SHOWERS WILL AFFECT CENTRAL MOORE...
SOUTHEASTERN ORANGE...WESTERN HARNETT...LEE...WAKE...SOUTHERN DURHAM
AND CENTRAL CHATHAM COUNTIES UNTIL 515 PM EDT...
At 417 PM EDT, Doppler radar was tracking a line of heavy rain
showers along a line extending from Chapel Hill to 8 miles southeast
of Biscoe. Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Sanford, Pittsboro, Lillington,
Carthage, Wake Forest and Garner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3598 7843 3594 7839 3593 7835 3591 7834
3521 7901 3523 7967 3525 7968 3525 7970
3528 7971 3598 7904 3603 7857
TIME...MOT...LOC 2017Z 266DEG 27KT 3593 7903 3530 7964
GreenSpecial Weather Statement
National Weather Service Raleigh NC
421 PM EDT Wed Mar 31 2021
NCZ078-089-312115-
Sampson NC-Wayne NC-
421 PM EDT Wed Mar 31 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WAYNE AND NORTHERN
SAMPSON COUNTIES UNTIL 515 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Godwin, or 13 miles northwest of Clinton, moving
east at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mount Olive, Newton Grove, Salemburg, Hobbton, Mar-Mac, Brogden and
Grantham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.
&&
LAT...LON 3497 7858 3511 7865 3512 7864 3512 7865
3514 7864 3515 7864 3538 7803 3517 7793
3516 7797 3518 7799 3519 7802 3519 7804
3518 7807 3519 7816 3509 7817 3507 7816
TIME...MOT...LOC 2021Z 249DEG 24KT 3508 7854
GreenThe Raleigh/Durham radar (KRAX), 61 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
2 hail. Local standard time, as filed.
Penny size hail was reported at the intersection of Dunn Road and High House Road.
Quarter size hail estimated near the intersection of North Carolina Highway 97 and North Carolina Highway 231.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950355, 950353.